Alert archive / New Jersey / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 83, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Dec 17, 2000, 11:38 AM EST for Bergen County, Passaic County, New Jersey. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 17, 2000, 11:38 AM EST (16:38 UTC)
- Expired
- Dec 17, 2000, 12:15 PM EST
- In force
- 37 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Bergen County, NJ, Passaic County, NJ
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 17, 12:12 PM EST | Thunderstorm Wind 50 E | Central Portion, NJ | |
| Dec 17, 12:12 PM EST | Thunderstorm Wind 50 E | Central Portion, NJ |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 4.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 453 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 582 m²/s²
- 0-3 km storm-relative helicity
- 603 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 171640 SVRNYC NJC003-013-017-031-039-NYC085-171715- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 1138 AM EST SUN DEC 17 2000 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES... IN NORTHEASTERN NEW JERSEY... SOUTHWESTERN HUDSON UNION SOUTHEASTERN PASSAIC BERGEN ESSEX IN SOUTHEASTERN NEW YORK STATE... WESTERN RICHMOND * UNTIL 1215 PM EST... * AT 1138 AM A SEVERE THUNDERSTORM WAS LOCATED 168 MILES WEST OF WAKEFIELD-PEACEDALE IN EAST CENTRAL SOMERSET COUNTY...MOVING NORTHEAST AT 65 MPH. * BASED ON THIS MOVEMENT...THE SEVERE THUNDERSTORM WILL MOVE ACROSS THE WARNED COUNTIES THROUGH 1115 AM. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4059 7466 4044 7427 4095 7395 4108 7419 PW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 9:45 AM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Dec 17, 9:45 AM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 945 AM EST SUN DEC 17 2000 WL UPDATE/AMEND SOME PRODUCTS THAT NEED TO BE FRESHENED UP...BUT FOR THE MOST PART BLV ZONES STILL HANDLG SITUATION OK. AS SUCH SEE NO REASON FOR A FULL PACKAGE AMENDMENT THIS MORNING. .OKX... CT...WIND ADVISORY UNTIL MIDNIGHT FOR ZONES CTZ005>012. NJ...WIND ADVISORY UNTIL MIDNIGHT FOR ZONES NJZ002>006-NJZ011. NY...WIND ADVISORY UNTIL MIDNIGH(T FOR ZONES NYZ067>081. MARINE...GALE WARNING ALL WTRS.
In the hours before
Special weather statement, Dec 17, 9:35 AM EST, 2 hours 3 minutes before
NYZ067>081-NJZ002>006-011-CTZ005>012-172200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 935 AM EST SUN DEC 17 2000 ...A FEW THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINS AND COULD BECOME SEVERE TODAY... ...A WIND ADVISORY REMAINS IN EFFECT THROUGH TODAY... ...MINOR COASTAL FLOODING POSSIBLE THIS AFTERNOON... ...SYNOPSIS... INTENSIFYING LOW PRESSURE CENTER ACROSS THE EASTERN GREAT LAKES WILL CONTINUE TO STRENGTHEN AS IT MOVES NORTHEASTWARD THIS AFTERNOON. THIS LOW WILL SWING A STRONG COLD FRONT THROUGH THE TRI-STATE REGION LATER THIS AFTERNOON. IN RESPONSE TO THIS..A VARIETY OF HAZARDOUS WEATHER IS POSSIBLE AT TIMES ACROSS OUR REGION INTO THIS EVENING. ...LAND BASED CONCERNS... SOUTHERLY WINDS WILL GUST OCCASIONALLY BETWEEN 50 AND 55 MPH INTO THIS EVENING...PROMPTING THE WIND ADVISORY. LOOSE OBJECTS WILL BE BLOW AROUND. MOTORISTS SHOULD BE ALERT FOR THESE EXTREMELY GUSTY WINDS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES. A FEW THUNDERSTORMS MAY ALSO PRODUCE WIND GUSTS IN EXCESS OF 58 MPH TODAY. HEAVY DOWNPOURS COULD PRODUCE BETWEEN 1 AND 2 INCHES OF RAINFALL IN A RELATIVELY SHORT PERIOD...WHICH WOULD CAUSE LOCAL STREET AND POOR DRAINAGE AREA FLOODING. ...COASTAL CONCERNS... LARGE WAVES POUNDING THE SOUTH FACING SHORES...ESPECIALLY THOSE OF LONG ISLAND...WILL CAUSE SOME BEACH EROSION. MINOR COASTAL FLOODING IS ALSO LIKELY THIS AFTERNOON AS TIDES RISE BETWEEN 2 AND NEARLY 2 1/2 FEET ABOVE NORMAL DUE TO STRONG ONSHORE WINDS.
Local storm report, Dec 17, 9:57 AM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
957 AM EST SUN DEC 17 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 AM UNION NJ WIND DAMAGE
12/17/00 UNION TREE DOWN
0900 AM HUDSON HGTS NJ WIND DAMAGE
12/17/00 HUDSON TREE DOWN
0905 AM ELIZABETH NJ FLOODING
12/17/00 UNION FLOODING OF STREETS
0913 AM WHITE PLAINS NY
12/17/00 WESTCHESTER 1.18 INCHES OF RAIN
0925 AM QUEENS VLG NY FLOODING
12/17/00 QUEENS FLOODING OF GRAND CENTRAL
PKWY
0930 AM NY FLOODING
12/17/00 WESTCHESTER FLOODING OF HUTCHINSON
PKWY
1000 AM BRENTWOOD NY NON TSTM WINDS
12/17/00 SUFFOLK + PART OF TREE DOWNLocal storm report, Dec 17, 10:08 AM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1008 AM EST SUN DEC 17 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 AM UNION NJ WIND DAMAGE
12/17/00 UNION TREE DOWN
0900 AM CARNEYS PT NJ WIND DAMAGE
12/17/00 HUDSON TREE DOWN
0905 AM ELIZABETH NJ FLOODING
12/17/00 UNION FLOODING OF STREETS
0913 AM WHITE PLAINS NY
12/17/00 WESTCHESTER 1.18 INCHES OF RAIN
0925 AM QUEENS VLG NY FLOODING
12/17/00 QUEENS FLOODING OF GRAND CENTRAL
PKWY
0930 AM NY FLOODING
12/17/00 WESTCHESTER FLOODING OF HUTCHINSON
PKWY
1000 AM BRENTWOOD NY NON TSTM WINDS
12/17/00 SUFFOLK PART OF TREE DOWNLocal storm report, Dec 17, 11:01 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1101 AM EST SUN DEC 17 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 AM UNION NJ WIND DAMAGE
12/17/00 UNION TREE DOWN
0900 AM CARNEYS PT NJ WIND DAMAGE
12/17/00 HUDSON TREE DOWN
0905 AM ELIZABETH NJ FLOODING
12/17/00 UNION FLOODING OF STREETS
0913 AM WHITE PLAINS NY
12/17/00 WESTCHESTER 1.18 INCHES OF RAIN
0925 AM QUEENS VLG NY FLOODING
12/17/00 QUEENS FLOODING OF GRAND CENTRAL
PKWY
0930 AM NY FLOODING
12/17/00 WESTCHESTER FLOODING OF HUTCHINSON
PKWY
1000 AM BRENTWOOD NY NON TSTM WINDS
12/17/00 SUFFOLK PART OF TREE DOWN
1005 AM NY FLOODING
12/17/00 ORANGE STREET FLOODING
1030 AM MAPLEWOOD NJ WIND DAMAGE
12/17/00 UNION TREE DOWN
1030 AM MILLBURN NJ FLOODING
12/17/00 UNION FLOODING
1043 AM PLAINFIELD NJ WIND DAMAGE
12/17/00 UNION TREES AND WIRES DOWN ON
HOUSE
1047 AM DANBURY CT FLOODING
12/17/00 FAIRFIELD FLOODING ON RT 7 AND RT
116The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 10:46 AM EST | Severe Thunderstorm Warning | OKX | Bergen, Essex, Passaic | 24 min |
| Dec 17, 10:46 AM EST | Severe Thunderstorm Warning | OKX | Union | 24 min |
| Dec 17, 11:38 AM EST | Severe Thunderstorm Warning | OKX | Essex, Union | 37 min |
| Dec 17, 11:38 AM EST | Severe Thunderstorm Warning | OKX | Hudson | 37 min |
| Dec 17, 11:53 AM EST | Flash Flood Warning | OKX | Bergen, Essex, Passaic, Union | 3 hr |
| Dec 17, 3:00 PM EST | Flash Flood Warning | OKX | Bergen, Essex, Passaic, Union | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.